Alert archive / Maryland / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Philadelphia/Mount Holly

June 2, 2004Caroline County, Queen Anne's County, Maryland

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jun 2, 2004, 9:06 PM EDT for Caroline County, Queen Anne's County, Maryland. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 9:06 PM EDT (01:06 UTC)
Expired
Jun 2, 2004, 9:45 PM EDT
In force
39 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

Counties Caroline County, MD, Queen Anne's County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 030106
SVRPHI
MDC011-035-030145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
905 PM EDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CAROLINE COUNTY IN EASTERN MARYLAND
  CENTRAL QUEEN ANNES COUNTY IN NORTHEAST MARYLAND

* UNTIL 945 PM EDT

* AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CENTREVILLE...OR ABOUT 28
  MILES SOUTHWEST OF DOVER...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOLDSBORO BY 915 PM EDT


THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS 
AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS

LAT...LON 3911 7590 3913 7576 3908 7575 3893 7575
          3892 7600 3907 7607

$$

TFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:45 PM EDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jun 2, 2:45 PM EDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT WED JUN 2 2004

.SHORT TERM...
CONVECTION OFF TO A SLOWER START TODAY.  EVEN THOUGH DYNAMICS LOOKS
GOOD TO SUPPORT WIND EVENT...THERMODYNAMICS APPEAR TO BE LACKING
ENOUGH TO KEEP CAPE LEVELS DOWN COMPARED TO YESTERDAY.  STILL TIME
FOR THINGS TO GET GOING...BUT RIGHT NOW DOES NOT LOOK TO BE AS
ACTIVE A DAY AS YESTERDAY.

&&

.LONG TERM...
AIR MASS CHANGE ON TAP LATER TONIGHT INTO THU AS FRONT PUSHES
THROUGH.  ETA HANGS PRECIPITATION BACK A LITTLE LATER TONIGHT AND
LEANED IN THAT DIRECTION DUE TO GFS PRECIPITABLE WATER
INITIALIZATION PROBLEMS.

DEW POINTS DROP ANOTHER 5 DEGREES FOR THU...AND DROP YET AGAIN INTO
FRIDAY AS WE GET ANOTHER BATCH OF MILD DRY AIR SIMILAR TO LAST
WEEKEND.  ONSHORE FLOW ON SAT CAUSES DEWPOINTS TO RISE A BIT BUT
DAYTIME TEMPS STAY RELATIVELY COOL AS AIRFLOW COMES OFF THE WATER.
12Z GFS HAS BACKED OFF STORM ALONG THE COAST FOR THE WEEKEND WHICH
LOOKED LIKE IT WAS ASSOCIATED WITH CONVECTIVELY INDUCED VORT MAX.
TAMER 12Z VERSION OF GFS TRENDS TOWARD OTHER NUMERICAL
GUIDANCE...SO SAT AND SUN LOOK RATHER PLEASANT WITH FRONTAL BOUNDARY
STAYING TO OUR SOUTH.

PUSHED POPS UPWARD AS WE ROLL INTO NEXT MONDAY AS WARM FRONT PULLS
NORTHWARD...BEFORE YET ANOTHER COLD FRONTAL PASSAGE ON TUE.  FRONT
NEVER MAKES IT TOO FAR SOUTH AND LEFT PUT CHANCE POPS IN FOR WED.

EVEN LONGER RANGE...HEIGHTS TENDS TO RISE AS WE MOVE INTO LATTER
PORTION OF NEXT WEEK...WHICH IMPLIES POTENTIAL RETURN OF WARM HUMID
AIRMASS.

&&

.MARINE....SOUTHERLY FLOW MAY INCREASE SOMEWHAT IN THE VERY SHORT
TERM, CAUSING SEAS OVER THE NORTHERN COASTAL WATERS TO APPROACH 5 FT
FOR A TIME, HOWEVER BELIEVE THEY WILL STAY UNDER THE SCA CRITERION.
DITTO FOR THE WINDS. WINDS AND SEAS OF COURSE COULD INCREASE IN ANY
THUNDERSTORMS THAT MAKE IT TO THE COAST LATE THIS AFTERNOON OR THIS
EVENING. COLD FRONT WILL TAKE A COUPLE OF MID LVL IMPULSES TO FORCE
IT THROUGH FOR GOOD, SO HAVE SLOWED THE VEERING OF THE WINDS JUST A
BIT. THEN HIGH PRESSURE WELL INTO THE WEEKEND WITH SOMETHING OF A
RETURN FLOW EVENTUALLY DEVELOPING. NO FLAGS.

&&

.AVIATION...OUTSIDE OF ANY CONVECTIVE ACTIVITY, FORECASTING VFR
CONDITIONS. DWPTS NOT EXPECTED OUT OF THE 50S OVER THE TAF AREAS,
HENCE NOT FCSTG VSBY RESTRICTIONS DUE TO FOG TONIGHT. THIS MAY BE
REVISITED IF CONVECTION DROPS ENOUGH RAIN NEAR TAF SITES, SINCE
WINDS EXPECTED TO DIMINISH AS FRONT WITH WEAK PRESSURE GRADIENT
TAKES QUITE A WHILE TO MOVE THROUGH. TARGET TIME FOR CONVECTION
PRESENTLY FROM ABOUT 19Z TO 02Z FROM NW TO SE.

&&

.CLIMATE...
RERS ISSUED EARLIER TODAY FOR PHILADELPHIA...ALLENTOWN PA...
ATLANTIC CITY NJ...AND WILMINGTON DE.  HIGHLIGHTS ARE AS FOLLOWS
PHILADELPHIA - 2ND WARMEST MAY AND 4TH WARMEST SPRING
ALLENTOWN PA - 3RD WARMEST MAY AND 5TH WARMEST SPRING
ATLANTIC CITY NJ - WARMEST MAY EVER AND 3RD WARMEST SPRING
WILMINGTON DE - 3RD WARMEST MAY AND 8TH WARMEST SPRING

METEOROLOGICAL SPRING IS DEFINED AS MARCH...APRIL AND MAY.

AND THE OUTLOOK FOR SUMMER (JUNE...JULY AND AUGUST) - ABOVE NORMAL
TEMPERATURES OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 48 68 41 65 / 60 10  0 10
ABE 54 76 46 73 / 50 10  0 10
RDG 55 77 47 72 / 50 10  0 10
PHL 62 79 55 75 / 40 10  0 10
12N 54 73 47 70 / 60 10  0 10
SMQ 56 74 50 73 / 40 10  0 10
TTN 59 77 52 74 / 40 10  0 10
MIV 58 76 51 74 / 30 10  0 10
N55 62 71 55 69 / 30 10  0 10
ACY 59 76 52 73 / 30 10  0 10
ILG 61 78 53 75 / 40 10  0 10
DOV 59 77 55 75 / 30 10  0 10
GED 61 78 54 74 / 30 10  0 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

SZATKOWSKI
Hazardous weather outlook, Jun 2, 4:45 AM EDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT WED JUN 2 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-030845-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
445 AM EDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT ACROSS THE ENTIRE AREA. THE MAIN THREATS ARE DAMAGING
WINDS AND LARGE HAIL. THUNDERSTORMS MAY BE MOST NUMEROUS AND MOST
INTENSE OVER EASTERN PENNSYLVANIA AND CENTRAL AND NORTHWESTERN NEW
JERSEY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

.SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Local storm report, Jun 2, 5:27 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
527 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     BLACKWOOD               39.80N 75.06W
06/02/2004                   CAMDEN             NJ   EMERGENCY MNGR

            WIRES DOWN

&&

JJM
Local storm report, Jun 2, 5:56 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
556 PM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     2 S MOUNT HOLLY         39.97N 74.79W
06/02/2004  60 MPH           BURLINGTON         NJ   TRAINED SPOTTER

            LIMBS DOWN

0444 PM     TSTM WND DMG     BLACKWOOD               39.80N 75.06W
06/02/2004                   CAMDEN             NJ   EMERGENCY MNGR

            WIRES DOWN

&&

JJM

Nearby

Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.